Nebraska, 2024

Hail in Nebraska, June 1, 2024

June 1, 2024 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed along a surface trough of low pressure, anchored over the panhandle into northeastern Colorado during the late afternoon hours of June 1st. As this activity progressed east into the evening hours, it became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a surface trough of low pressure, anchored over the panhandle into northeastern Colorado during the late afternoon hours of June 1st. As this activity progressed east into the evening hours, it became severe. Hail up to the size of quarters was reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 1, 5:15 PM MST, 1 hour 29 minutes earlier. Its key messages:

  • Storms are anticipated to move into the area late this afternoon and evening, with potential for very large hail, damaging winds, and an isolated tornado.
  • Confidence in potential for a high impact event is increasing for late Sunday afternoon/evening, for a line of severe thunderstorms capable of producing widespread wind gusts at or above 70mph across central and western Nebraska.
  • Additional threats for thunderstorms exist Monday and Tuesday, though the threat for any severe weather remains uncertain.
Area forecast discussion, Jun 1, 5:15 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
715 PM CDT Sat Jun 1 2024

.KEY MESSAGES...

- Storms are anticipated to move into the area late this
  afternoon and evening, with potential for very large hail,
  damaging winds, and an isolated tornado.

- Confidence in potential for a high impact event is increasing
  for late Sunday afternoon/evening, for a line of severe
  thunderstorms capable of producing widespread wind gusts at
  or above 70mph across central and western Nebraska.

- Additional threats for thunderstorms exist Monday and Tuesday,
  though the threat for any severe weather remains uncertain.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 414 PM CDT Sat Jun 1 2024

Showers and thunderstorms that brought some large hail to portions of
western Nebraska before daybreak have moved off to the east and
dissipated. Visible satellite shows that an earlier well defined bubble
high over central Nebraska and a lingering outflow boundary have
started to erode under strong diurnal mixing, but anticipate hints of
the boundary will linger for a bit. Further upstream thunderstorms have
started to develop over the higher terrain in Wyoming and Colorado with
a dry line extending from southeast WY down through eastern Colorado.

Anticipate the dry line will push eastward and generate new convection
that will grow upscale as it encounters more moisture and surface based
CAPE values at or above 2500J/kg. The environment is well sheared with
0-6km bulk shear values at or above 40kt and long hodographs that
develop better curvature as the convection moves into western and
southwest Nebraska early this evening, along with lapse rates at least
moderately steep surface and aloft. Initial mode of convection looks to
be supercells that will build southeastward sliding along the ribbon of
unstable air from the western sandhills through southwest Nebraska into
northeastern Kansas. Initial storms closest to where the dry line moves
into the axis of unstable air from about Hwy 61 westward will be
capable of producing large to very large hail, damaging winds, and an
isolated tornado. Later this evening into early tonight as storms move
thorugh southwest/south central Nebraska generally along/south of I-80
there may be some clustering of storms into a loose MCS as outflows
consolidate with primarily wind/hail threats before diminishing and
moving off to the east before Midnight. With the expected slow movement
of storms there will also be potential for locally heavy rainfall and
flooding. Lingering elevated instability and an amplifying low level
jet will maintain an opportunity to for isolated/widely scattered
storms going overnight but with the axis of the jet shifting east any
activity before sunrise may be confined to Hwy 183 eastward or possibly
even Hwy 281 east.

We get a break in convection Sunday morning but the break will be
brief as a cold front approaching from the west. The airmass will
rapidly destabilize ahead of the front with surface based CAPE values
at or above 2500J/kg and steep lapse rates aloft. Some mid level
drying and a small inverted-v evident in model soundings near the
surface will boost DCAPE values to around 1500J/kg and present
a good signal for potential of significant winds. Anticipate
convection will develop ahead of the front entering the western
sandhills mid to late afternoon, then rapidly grow upscale into
a linear MCS that will cross the entire region through Sunday
evening before exiting to the east before Midnight. The majority
of mesoscale guidance is in good agreement depicting potential
for a high impact event with potential for winds at or above
70mph over a fairly large area, along with large hail, late
Sunday afternoon through Sunday evening. This bears close
watching, especially for anyone traveling or with outdoor plans.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 414 PM CDT Sat Jun 1 2024

Progressive flow regime with a series of shallow trofs moving
through the northern tier of states will keep active weather
across central and western Nebraska into the first part of next
week before a large ridge starts to build over the western US.
Additional thunderstorm threats will persist into Monday and
Tuesday, though confidence is not high with respect location and
timing of best thunderstorm potential. Drier conditions are then
expected into midweek as the western ridge builds. Differences
in guidance locations of features creates uncertainty late week
and beyond, but will have to watch for potential of thunderstorm
development late next week in northwest flow aloft depending on
exactly where the upper ridge becomes established.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 705 PM CDT Sat Jun 1 2024

Scattered thunderstorms are likely to impact western through
central Nebraska tonight. Gusty winds and hail could accompany
the strongest storms. Outside of any thunderstorm activity
expect VFR conditions to prevail with south to southeast winds
at 10-15 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Taylor
Hazardous weather outlook, Jun 1, 12:30 PM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
230 PM CDT Sat Jun 1 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-021930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
230 PM CDT Sat Jun 1 2024 /130 PM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop late this afternoon and
evening across western Nebraska. These will move east across the
area this evening. The primary threats are large to very large hail,
damaging winds and locally heavy rainfall. A brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of strong to severe thunderstorms are possible Sunday
afternoon and evening across the area. Large hail and damaging winds
in excess of 75 miles per hour are the main severe threats.

Thunderstorms are possible again Monday and Tuesday across much of
western and north central Nebraska. At this time, the severe threat
is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Taylor

In the hours before

Local storm report, Jun 1, 2:50 PM MST, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
450 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Lightning        12 SE Hyannis           41.87N 101.61W
06/01/2024                   Grant              NE   Public

            Lightning struck and killed one cow on their
            farmland from the storm.

&&

JG
Special weather statement, Jun 1, 5:21 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM MDT Sat Jun 1 2024

NEZ022-020045-
Garden NE-
621 PM MDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GARDEN COUNTY
THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of The Intersection Of
Highway 385 And 92 to 7 miles west of Lisco. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisco, Crescent Lake National Wildlife Refuge, Richardson Lake,
Mumper, Dogtown Flats, Deer Lake, and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4191 10235 4146 10218 4140 10264 4174 10264
      4175 10267 4183 10268
TIME...MOT...LOC 0021Z 252DEG 29KT 4171 10283 4147 10275

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MBS
Special weather statement, Jun 1, 5:42 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
642 PM MDT Sat Jun 1 2024

NEZ004-022-020115-
Sheridan NE-Garden NE-
642 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES THROUGH 715 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alliance Airport, or 14 miles southeast of
Alliance, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antioch, Miles Lake, Patterson Lake, Lakeside, Tralnor Lake, and
Herman Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 2.
 Highway 2 between mile markers 98 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4217 10251 4195 10227 4182 10268 4200 10268
      4201 10270 4205 10270
TIME...MOT...LOC 0042Z 237DEG 26KT 4193 10270

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MBS
Special weather statement, Jun 1, 6:14 PM MST, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
714 PM MDT Sat Jun 1 2024

NEZ004-022-020145-
Sheridan NE-Garden NE-
714 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 11 miles east of Alliance, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Krause Lake, and
Lakeside.

This includes the following highways...
 Highway 250 between mile markers 1 and 17.
 Highway 2 between mile markers 96 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4229 10243 4206 10227 4196 10267 4200 10268
      4201 10270 4209 10270 4210 10274 4214 10274
TIME...MOT...LOC 0114Z 244DEG 19KT 4208 10265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MBS

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
June 1, 6:44 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.710, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185303.